Missouri, 2010

Tornadoes in Missouri, December 31, 2010

December 31, 2010 · NWS PAH · 3 events in 3 counties and zones

A pre-frontal line of thunderstorms developed ahead of a cold front over western Missouri. The broken line of storms extended southwestward across southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A pre-frontal line of thunderstorms developed ahead of a cold front over western Missouri. The broken line of storms extended southwestward across southeast Missouri. Isolated bowing segments and supercells were embedded within portions of the line. The storms existed within a narrow axis of marginal instability with mixed layer capes at or below 500 j/kg. A low level jet axis along the Mississippi River provided more than sufficient vertical wind shear for embedded supercells with isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 12:36 PM CST, 48 minutes earlier.

Area forecast discussion, Dec 31, 12:36 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CST FRI DEC 31 2010

.DISCUSSION...
APPROACHING LINE OF CONVECTION TO ENCOUNTER AS FORECAST 500J
SURFACE BASED CAPES WITH SURFACE LI'S TO ZERO/-1 AS WELL AS
EXISTENT ELEVATED INSTABILITY. PROBLEM IS FRONT IS OCCLUDING ON
ITS MOVE EASTWARD AND WITH TIME WILL LOSE WHAT MARGINAL SURFACE/LOW
LAYER INSTABILITY THERE IS. STILL IMPRESSIVE WIND FIELDS MEAN
THERE WILL BE PM THREAT FOR SVR/DAMAGING WINDS AND WITH HELICITYS
SUPPORTIVE OF TOR INCLUSION WE REMAIN UNDER TOR WATCH TIL 01Z WRN
1/2 FA. ANTICIPATE TRANSLATION TO MORE OF RAIN EVENT OVERNIGHT
WITH POPS SPIKING ERN 1/2 FA AND LOSING SURFACE BASED INSTABILITY
AND EVEN SOME OF THE ELEVATED INSTABILITY. WE'LL SEE HOW THIS
PLAYS OUT THOUGH INSOFAR AS IF THIS WILL OCCUR EVENING OR
OVERNIGHT AS SOME DISCUSSION OF EASTWARD EXPANSION OF WATCH FOR
LATER ALREADY OCCURRING...SHOULD BE ABLE TO HAVE BETTER READ ON
THAT IN 2-3 HOURS.

AFTER FROPA TONIGHT POPS END LATE TONIGHT/EARLY SATURDAY AND MORE
NORMAL WINTER WEATHER INFILTRATES FA IN ITS WAKE...TO CONTINUE
THROUGH NEXT WEEK. ALSO APPEARS TO BE DRY WEATHER THOUGH SOME GFS
FLIRTATIONS WITH POPS IN THE FAR EXTENDED (DAYS 5-7) HAVE OCCURRED
PAST COUPLE RUNS...NO APPARENT COLLAB CONSENSUS FOR ITS INCLUSION
JUST YET.

&&

.AVIATION...
CIGS AROUND THE REGION ARE EXPECTED TO BE QUITE VARIABLE THIS AFTN
IN THE VICINITY OF A EWD MOVING PREFRONTAL SFC TROF...BUT SHOULD BE
MVFR MOST OF THE TIME INTO THE OVNGT HRS. VSBYS ASSOCIATED WITH A
WEAKENING LINE OF TSTMS AND SHWRS HAVE BEEN MOSTLY VFR. THIS IS
EXPECTED TO CONTINUE THROUGH THE AFTN AS THE ACTIVITY BECOMES MORE
SCT. HOWEVER THERE MAY BE A FLARE UP OF SHWR/POSSIBLE TSTM ACTIVITY
IN THE ERN THIRD OF THE REGION AROUND MIDNIGHT JUST AHEAD OF A
FAST-MOVING COLD FRONT. ALL PCPN SHOULD BE OUT OF THE REGION BY 15Z
SAT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Dec 31, 11:53 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1153 AM CST FRI DEC 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1153 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND PORTIONS OF EXTREME SOUTHWEST KENTUCKY UNTIL
700 PM. REFER TO THE WATCH FOR DETAILS.

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE REGION
TONIGHT...BRINGING A SLIGHT RISK OF SEVERE STORMS WITH DAMAGING
WINDS AS THE PRIMARY SEVERE WEATHER THREAT. LIGHTNING AND HEAVY
RAIN WILL ALSO ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR THE WATCH AREA IS REQUESTED.

The radar

The Paducah radar (KPAH), 185 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Carter

When
December 31, 1:24 PM CST to 1:30 PM CST
Where
Carter County, 3.86 mi E of Chilton to 4.79 mi NW of Ellsinore
Rating
EF2
Path length
2.63 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.941, -90.851

The tornado touched down near County Road 223, where a tin roof was peeled up on a small outbuilding. A gate and fence were blown about 50 feet. The tornado reached its maximum width and its peak intensity as it crossed County Road 225. This is where a permanent home suffered partial wall and roof loss, a mobile home was blown 15 feet off its foundation, and over one hundred trees were uprooted. The residents of the mobile home took refuge in the laundry room, which was the only room not destroyed. Residents of both homes were provided food and shelter by the Red Cross. A large oak tree fell on a vehicle, causing major damage to the vehicle. Two other vehicles were damaged by debris. A shed and outbuildings were destroyed. A bicycle was blown up into a tree. A twin-pole high voltage transmission tower was partially blown over. The tornado crossed U.S. Highway 60, then struck a sawmill on Highway FF. The 40-by-100 foot sawmill was destroyed. None of the eight workers in the sawmill were injured, possibly because they jumped into a sawdust pit. A home near the sawmill lost part of its roof (less than 20 percent), and dozens of large trees were uprooted. As the tornado crossed County Road 327, a few more trees were blown down. Part of a metal roof from a small barn was blown into a tree. Due to damage to the high-voltage transmission lines, over 1,500 customers from Van Buren to Ellsinore were without power for up to four hours. A National Weather Service damage survey confirmed a convergent signature to the debris pattern. A person in the area reported witnessing the tornado. Peak winds in this tornado were estimated near 120 mph.

Tornado, Butler

When
December 31, 2:25 PM CST to 2:26 PM CST
Where
Butler County, 5.69 mi NNE of Stringtown to 5.51 mi W of Hillard
Rating
EF2
Path length
0.24 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.819, -90.523

The tornado briefly touched down in the vicinity of a residence along County Road 421. About one-third of the roof of the well-built residence was removed, landing about 1,000 feet away in a field. Seven people were in the residence at the time. They were not in the basement, but nobody was injured. Other damage consisted of several uprooted and snapped trees, shingles off a small shed, a damaged antenna tower, and damaged fences. A National Weather Service damage survey indicated a convergent orientation to the debris. Peak winds in this tornado were estimated around 120 mph. The average path width was 50 yards.

Funnel Cloud, Mississippi

When
December 31, 4:25 PM CST
Where
Mississippi County, 10 mi S of Bertrand
Reported by
Trained Spotter
Coordinates
36.775, -89.430

A trained spotter reported a rotating funnel cloud.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269698, 269694, 269699.